Kentucky, 2003Lightning Strike in Kentucky, August 10, 2003
August 10, 2003 · NWS JKL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 1:45 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 1:45 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT SUN AUG 10 2003
EARLY THIS WEEK...PERSISTANCE. MORNING FOG...ISOLATED AFTERNOON
SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S.
MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A
SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN
AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION
FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME BUT POPS DROP
SIGNIFICANTLY AND SLGHT CHC WED AFTERNOON BECOMES DRY BY THU.
EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE
SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY
THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE
WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF NEXT
WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON.
.JKL...NONE.
DUSTY
----------------------------------------------------------------
PREVIOUS 24 HR DISCUSSIONS FOLLOW
----------------------------------------------------------------
1105 AM EDT SUN AUG 10 2003
WILL LEAVE FORECAST AS IS AND ONLY UPDATE TO REMOVE FOG THAT IS
CURRENTLY BREAKING UP ACROSS THE AREA. AS LOW CLOUDS BREAK...TEMPS
TO QUICKLY RISE 7 TO 10 DEGREES. A FEW SMALL SHOWERS NOTED IN FAR
NORTHERN KY...SHOWERS AND SOME THUNDERSTORMS TO BREAK OUT HERE IN
THE EARLY/MID AFTERNOON. UPDATE OUT SHORTLY.
OUDEMAN
---------------------------------------------------------
530 AM EDT SUN AUG 10 2003
A SFC TROUGH REMAINS JUST EAST OF THE CREST OF THE APPALACHIANS AND
INTO THE FLORIDA PANHANDLE. UPPER TROUGH REMAINS OVER THE EASTERN
US...WITH A RIDGE EXTENDING FROM THE NM AND AZ EXTENDING UP THROUGH
THE ROCKIES...WITH ANOTHER RIDGE OVER THE WESTERN ATLANTIC. AREAS OF
DENSE FOG WERE OVER THE REGION FOR THE THIRD MORNING IN A ROW. THE
DENSE FOG WAS GENERALLY CONFINED TO THE RIDGES. ANOTHER UPPER LOW
WAS CENTERED OVER MN AND WILL DIVE SOUTH INTO MS VALLEY.
A SW/V OVER IN/IL BORDER WILL ROTATE THROUGH THE TROUGH THIS
AFTERNOON. ANOTHER S/W ALSO APPEARS TO BE LIFTING NORTH FROM THE
GULF COAST REGION. PWS REMAIN HIGH...GENERALLY IN THE 1.5 TO 1.7
INCH RANGE. STEERING WINDS REMAIN WEAK AND ANY STORMS SHOULD DRIFT
FROM NORTHWEST TO SOUTHEAST TODAY. FORECAST CAPES ARE NOT THAT HIGH
AND LIS ARE NOT EXPECTED TO BE REAL LOW THIS AFTERNOON.
HOWEVER...WITH DAYTIME HEATING AND DIFFERENTIAL HEATING BOUNDARIES
LEFT FROM YESTERDAYS CONVECTION AND THIS AMS FOG COMBINED WITH THE
SW/VS MOVING THROUGH THE REGION SHOULD HELP FOCUS CONVECTION. SHEAR
REMAINS WEAK SO SVR STORMS ARE NOT EXPECTED...BUT LOCALLY HVY RAIN
IS POSSIBLE. THIS IS HIGHLIGHTED IN THE HWO AND DAY ONE ERD. HIGHS
TODAY SHOULD BE VERY CLOSE TO YESTERDAYS READINGS...NEAR MAV
NUMBERS. EXPECT AREAS OF DENSE FOG ONCE AGAIN TONIGHT WITH
CONVECTION DYING OFF AROUND 2 TO 3Z...PERSISTENCE OF PREVIOUS DAYS
WITH IT LINGERING PAST 12Z.
TOMORROW...SW/S ARE EXPECTED TO CONTINUE TO ROTATE THROUGH THE
REGION WITH COLD POOL CENTERED JUST NW OF THE REGION. META FORECAST
SOUNDING INDICATE THAT WBZ HEIGHTS WILL BE IN THE 10 TO 11KFT RANGE.
SHEAR IS EXPECTED TO BE RATHER WEAK VEERING PROFILE...BUT LAPSE
RATES WILL BE RATHER STEEP...ALLOWING FOR CAPES TO POSSIBLY EXCEED
2000 J/KG. ALTHOUGH REGION IS NOT IN DAY 2 SLIGHT RISK AREA...SOME
PULSE STORMS WITH MARGINALLY SVR HAIL AND STRONG WIND GUSTS SEEM
POSSIBLE. EVEN WITH VERY WEAK SHEAR...A COUPLE OF STORMS ON SAT
EVENING PRODUCED 3/4 INCH TO ONE INCH HAIL. HIGHS AGAIN WILL BE VERY
SIMILAR TO TODAYS READINGS. AREAS OF FOG ARE AGAIN EXPECTED ON MON
NIGHT.
TUESDAY ON...NO REAL CHANGES MADE TO THE FORECAST. KEPT IN CHANCE
POPS ON TUE WITH INVERTED TROUGH EXPECTED TO BE OVER THE REGION WITH
UPPER LOW NEARBY. OMEGA PATTERN BREAKS DOWN AS UPPER RIDGING
GRADUALLY WORKS INTO THE REGION. WESTERLIES ALSO INCREASE AND PUSH
TROUGH ON OFF TO EASTERN CANADA...WHILE UPPER LOW CUTS OFF OVER THE
SOUTHERN PLAINS/MS VALLEY REGION AS THE MN LOW DROPS TO THE SOUTH.
WEAK BOUNDARY WILL DEVELOP/STALL OUT NEAR THE REGION INTO MIDWEEK AS
REGION WILL BE IN WEAKNESS BETWEEN UPPER HIGHS CENTERED OVER THE SE
AND GREAT LAKES. HEIGHTS WILL BE RATHER HIGH AND ATMOSPHERE SHOULD
BE TOO CAPPED FOR CONVECTION AFTER THU. INTRODUCED SLIGHT CHANCE ON
THU FOR DIURNALLY DRIVEN CU. TEMPS WILL GRADUALLY WARM TO NEAR
NORMAL FOR MID AUGUST.
PELTON
--------------------------------------------------------------------
1130 PM EDT SAT AUG 9 2003
PRECIP HAS DWINDLED AFTER SUNSET...BUT STILL SOME PESKY ACTIVITY IN
THE GENERAL REGION. WITH LEFT OVER BOUNDARIES AND HIGH MOISTURE
CONTENT...LEFT 20 POPS IN FOR THE OVERNIGHT HOURS WITH THINKING THAT
THE LAST OF THE SHRA/TSRA SHOULD DIE OUT BY AROUND 4 AM. TOOK
MIDNIGHT WORDING OUT OF THE FORECAST.
HEINLEIN
Hazardous weather outlook, Aug 10, 4:00 AM EST, 11 hours 57 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE
POSSIBLE THIS AFTERNOON. ALTHOUGH MOST LOCATIONS WILL SEE RAINFALL
OF ONE TENTH OF AN INCH OR LESS...AREAS THAT RECEIVE THUNDERSTORMS
COULD SEE BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN ONE HOUR
AND LOCALIZED FLASH FLOODING...AS STEERING WINDS FOR THUNDERSTORMS
REMAIN LIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH THURSDAY. ANY
THUNDERSTORMS THAT DEVELOP ON MONDAY COULD PRODUCE HEAVY
RAIN...STRONG WIND GUSTS...FREQUENT LIGHTNING AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED.
PELTON
Lightning, Pulaski
- When
- August 10, 3:57 PM EST
- Where
- Pulaski County, Burnside
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
One man was injured when he was struck by lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in New Hampshire, August 10, 20031 injured · $500,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333470.